Alert archive / West Virginia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 256, NWS Baltimore/Washington

August 13, 2016Washington County, Maryland; Berkeley County, Morgan County, West Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Aug 13, 2016, 7:26 PM EDT for Washington County, Maryland; Berkeley County, Morgan County, West Virginia. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 13, 2016, 7:26 PM EDT (23:26 UTC)
Expired
Aug 13, 2016, 8:15 PM EDT
In force
49 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Washington County, MD, Berkeley County, WV, Morgan County, WV

The radar

The Sterling radar (KLWX), 79 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 11.4 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2016-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1481 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2016-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1481 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1158 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:02 PM EDT, 5 hours 24 minutes earlier.

Area forecast discussion, Aug 13, 2:02 PM EDT, 5 hours 24 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
202 PM EDT Sat Aug 13 2016

.SYNOPSIS...

High pressure remains over the western Atlantic through the
weekend. A weakening cold front will drop across the Mid Atlantic
before dissipating early next week.

&&

.NEAR TERM /TONIGHT/...
Currently seeing heat index values of 105 to 110 over much of the
area from the Blue Ridge east. Heat warnings and advisories will
remain in effect into the evening hours.

For the remainder of the afternoon/this evening we'll be keeping
an eye on isolated developing thunderstorms. The wind fields are
weak - the Cu outside our window are essentially stationary. Also
interesting is the the IAD morning sounding had a freezing level
of over 16K feet. Not a record but very high. Any storm that does
form will have the potential to produce brief heavy rainfall.

Air temperatures will stay above 80 across the majority of the
region through midnight... and in the cities/along the Bay all
night.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...

The syoptic pattern will remain in place Sunday bringing the east
coast another day of heat and humidity. An excessive heat watch is
in effect for many of the DC/Balt environs. Additional heat
advisories  will most likely be issued by evening shift.

SPC has placed the an area from the Potomac north to the Mason
Dixon Line in a marginal risk for severe thunderstorms. Obviously
anything that forms would have a tremendous amount of CAPE to work
with.

Continued warmth Sunday night. Monday will likely be a few degrees
cooler but with a better chance of afternoon/evening convection.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...

A weak front will linger across our region Monday night through
Wednesday. This front will be the focal zone of showers and
thunderstorms, mainly during the afternoon.

The front should slide to the southeast Wednesday night through
Thursday night. There is still a chance for showers or a
thunderstorm even on the north side of the front and across the
Virginia Piedmont.

High pressure will build over New England and eastern Canada Friday
through Saturday. This high could nose southward into our region by
early need weekend. However, the chance for showers and
a thunderstorm still exist over the Potomac Highlands and along the
I-81 corridor Friday into Friday night.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...

VFR conditions expected tonight through Monday with the exception
of when any scattered thunderstorms move over an airport.

MVFR or perhaps brief IFR conditions could develop with showers
and thunderstorms Tuesday and Tuesday evening. Otherwise, VFR conditions
expected.

&&

.MARINE...

Marginal SCA in effect for the widest part of the MD portion of
the Chesapeake Bay through Sunday. Isolated thunderstorms will be
possible Sunday and Monday.

No marine hazards expected Monday night through Tuesday night.

&&

.CLIMATE...

A ranking of 2016 average temperatures Jun 1-Aug 12:

DCA  4th warmest* 80.0 degrees  (tied with 2015 and 1980)
Balt 34th warmest 76.8 degrees
IAD  7th warmest  76.7 degrees

*For DC - 5 of the top 6 have been since 2010. Records go back to 1871.

Here is a list of record high temps and record warm low temps for
DCA, BWI, and IAD for today and tomorrow.

                        Record High:       Record High Minimum

For DCA:
Saturday August 13th:  101 in 1881:        79 in 1995
Sunday: August 14th:   100 in 1943:        80 in 2002

For BWI:
Saturday August 13th:   99 in 2002:        79 in 1872
Sunday August 14th:     99 in 1985:        77 in 1947

For IAD:
Saturday August 13th:   98 in 2002:        76 in 1988
Sunday August 14th:    100 in 1985:        75 in 2002

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Excessive Heat Warning until 11 PM EDT this evening for DCZ001.
     Excessive Heat Watch from Sunday afternoon through Sunday
     evening for DCZ001.
MD...Heat Advisory until 9 PM EDT this evening for MDZ003-016>018.
     Excessive Heat Warning until 11 PM EDT this evening for
     MDZ004>006-011-013-014-503>508.
     Excessive Heat Watch from Sunday afternoon through Sunday
     evening for MDZ011-013-014-018-504-506-508.
VA...Heat Advisory until 9 PM EDT this evening for VAZ027>031-
     036>040-050-051-055>057-501-502.
     Excessive Heat Warning until 11 PM EDT this evening for
     VAZ052>054-505-506.
     Excessive Heat Watch from Sunday afternoon through Sunday
     evening for VAZ053-054.
WV...Heat Advisory until 9 PM EDT this evening for WVZ051>053.
MARINE...Small Craft Advisory until 11 AM EDT Sunday for ANZ534-537-543.

&&

PRODUCTS...WOODY!/KLW
Hazardous weather outlook, Aug 13, 4:48 PM EDT, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
448 PM EDT SAT AUG 13 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-142100-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
448 PM EDT SAT AUG 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

AN EXCESSIVE HEAT WARNING IS IN EFFECT UNTIL 11 PM FOR THE
WASHINGTON DC AND BALTIMORE METRO AREAS. A HEAT ADVISORY IS IN
EFFECT UNTIL 8PM FOR THE REST OF THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR THE OUTLOOK AREA FROM
NOON TO 8 PM SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-142100-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
448 PM EDT SAT AUG 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

AN EXCESSIVE HEAT WARNING IS IN EFFECT UNTIL 11PM FOR WESTERN
PORTIONS OF THE BALTIMORE-WASHINGTON METRO AREA. A HEAT ADVISORY
IS IN EFFECT FOR WESTERN-CENTRAL MARYLAND...THE EASTERN WEST
VIRGINIA PANHANDLE...THE VIRGINIA PIEDMONT AND NORTHERN
SHENANDOAH VALLEY UNTIL 8 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A HEAT ADVISORY IS IN EFFECT FOR EASTERN PORTIONS OF THE OUTLOOK
AREA SUNDAY FROM NOON TO 8PM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED AT THIS TIME.

JACKSON

In the hours before

Local storm report, Aug 13, 6:57 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
657 PM EDT SAT AUG 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     LEVELS                  39.48N  78.55W
08/13/2016                   HAMPSHIRE          WV   911 CALL CENTER

            TREE DOWN NEAR THE INTERSECTION OF JERSEY MOUNTAIN ROAD
            AND LITTLE CACAPON-LEVELS ROAD.

&&

EVENT NUMBER LWX1604676

DH
Local storm report, Aug 13, 7:21 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
721 PM EDT SAT AUG 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     TSTM WND DMG     4 NW CACAPON STATE PARK 39.55N  78.35W
08/13/2016                   MORGAN             WV   911 CALL CENTER

            TREE DOWN IN THE 20000 BLOCK OF CACAPON ROAD.

&&

EVENT NUMBER LWX1604677

DH

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 5:51 AM EDTSmall Craft AdvisoryLWX29 hr
Aug 13, 4:37 PM EDTExcessive Heat WarningLWXArlington, Fairfax, King George, Spotsylvania, Stafford, City of Alexandria and 3 more26 hr
Aug 13, 4:37 PM EDTHeat AdvisoryLWXCulpeper, Fauquier, Greene, Loudoun, Madison, Orange and 2 more26 hr
Aug 13, 6:58 PM EDTSevere Thunderstorm WarningLWXFrederick32 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2016Severe Thunderstorm Warnings in Maryland, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.